Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 19, NWS JSJ

May 21, 2009

NWS JSJ issued this flash flood warning at May 21, 2009, 6:51 PM CDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2009, 6:51 PM CDT (23:51 UTC)
Expired
May 21, 2009, 8:15 PM CDT
In force
84 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 112 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 212351
FFWSJU
PRC003-005-099-220115-
/O.NEW.TJSJ.FF.W.0019.090521T2351Z-090522T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
751 PM AST THU MAY 21 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     MOCA
     AGUADILLA
     AGUADA

* UNTIL 915 PM AST

* RUNOFF FROM PREVIOUS HEAVY RAINFALL HAS CAUSED THE RIO CULEBRINAS  
  TO GO ABOVE ITS FLOOD STAGE. THIS IS THE RESULT OF EARLIER         
  EPISODES OF HEAVY RAIN OVER THE RIVER BASIN. THE LEVEL OF THE      
  RIVER WILL CONTINUE TO RISE SLOWLY DURING THE NEXT FEW HOURS AND   
  MINOR FLOODING ACROSS THE RIVER BASIN WILL CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1837 6705 1834 6707 1839 6719 1843 6716

$$

JFR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 220107
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
907 PM AST THU MAY 21 2009

PRC003-005-099-220116-
/O.EXP.TJSJ.FF.W.0019.000000T0000Z-090522T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOCA PR-AGUADILLA PR-AGUADA PR-
907 PM AST THU MAY 21 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM AST FOR AGUADA...
AGUADILLA AND MOCA MUNICIPALITIES...

AT 905 PM AST...DOPPLER WEATHER RADAR INDICATED THAT MOST OF THE 
SHOWERS AND THUNDERSTORMS THAT WERE AFFECTING THESE MUNICIPALITIES 
EARLIER HAD WEAKENED OR MOVED AWAY FROM THE AREA. IN ADDITION... 
U.S.G.S. RIVER SENSORS ALONG THE RIO CULEBRINAS AT MOCA INDICATED 
THAT THE RIVER LEVEL WAS BELOW FLOOD STAGE AND CONTINUED TO FALL 
VERY SLOWLY. NO ADDITIONAL PERSISTENT HEAVY RAINFALL OR FLOODING IS 
EXPECTED AT THIS TIME. THEREFORE...THE FLASH FLOOD WARNING WAS 
ALLOWED TO EXPIRE.

LAT...LON 1837 6705 1834 6707 1839 6719 1843 6716

$$

JFR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:03 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 21, 2:03 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
303 PM AST THU MAY 21 2009

.SYNOPSIS...UPPER LEVEL TROUGHFINESS ACROSS THE SOUTHWESTERN
CARIBBEAN AND A WESTERLY SUBTROPICAL JET FLOW DOMINATING
ALOFT...IS KEEPING THE LOCAL AREA UNDER MOSTLY CLOUDY SKIES DUE TO
THE THUNDERSTORM BLOW-OFF CLOUD MASS ASSOCIATED TO A MID TO UPPER
DISTURBANCE THAT COVERS MUCH OF THE WINDWARD PASSAGE/HAITI/HISPANIOLA.

AT LOW LEVELS...SURFACE TROUGH ACROSS THE NORTHEASTERN CARIBBEAN
WILL MAINTAIN A GENTLE TO MODERATE SOUTHEASTERLY WIND FLOW ACROSS
THE FORECAST AREA FOR THE NEXT SEVERAL DAYS...WHILE BRINGING MOIST
TROPICAL AIRMASS ACROSS THE REGION.

&&

.DISCUSSION...BIT OF A BREAK OF THE MID TO HIGH CLOUD COVERAGE WITHIN
THE PAST FEW HOURS...HAS RESULTED IN MODERATE TO HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS MUCH OF THE NORTHERN SLOPES AND
NORTHERN COASTAL MUNICIPALITIES. THESE WEATHER CONDITIONS WILL
PERSIST ACROSS THOSE AREAS FOR AT LEAST THROUGH THE EARLY EVENING HOURS.

MINOR FLOODING ARE EXPECTED ACROSS SOME OF THESE LOCATIONS...INCLUDING
ROADWAYS...HIGHWAYS...POOR DRAINAGE AREAS AND SMALL RIVER STREAMS. ALSO...THE
RISK OF MUDSLIDES REMAIN HIGH. SIMILAR WEATHER CONDITIONS ARE
EXPECTED FOR THE NEXT FEW DAYS AS ABUNDANT TROPICAL MOISTURE
CONTINUE TO MOVE ACROSS THE LOCAL AREA AND COASTAL WATERS.

&&

.AVIATION...BRIEF MVFR CIGS AND VSBYS WILL BE POSSIBLE IN A QUICK
PASSING SHRA OR TSRA ACROSS...TJBQ AND TJMZ AT LEAST THROUGH
22Z...WITH MOSTLY VFR CONDITIONS EXPECTED TO CONTINUE ACROSS THE
REMAINDER OF THE LOCAL TAF SITES. WINDS WILL BE MAINLY FROM THE
SOUTHEAST AT 10 TO 15 KTS BETWEEN THE SURFACE TO NEAR 10K FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  87  75  86 /  40  50  30  40
STT  75  85  75  84 /  40  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/17
Hazardous weather outlook, May 21, 3:12 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
412 AM AST THU MAY 21 2009

AMZ710>745-PRZ001>013-221000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
412 AM AST THU MAY 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE ASSOCIATED WITH A LARGE DISTURBANCE NEAR HISPANIOLA MAY
TRACK EASTWARD...INCREASING THE THREAT OF HEAVY RAINS ESPECIALLY
OVER THE WESTERN HALF OF PUERTO RICO. CONSIDERABLE UNCERTAINTY
REMAINS REGARDING THE PLACEMENT AND STRENGTH OF THIS SYSTEM OVER
THE NEXT SEVERAL DAYS...NEVERTHELESS...THE CHANCES OF RAINFALL
ARE CURRENTLY EXPECTED TO INCREASE TOWARDS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

AMZ715-725-VIZ001-002-221000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
412 AM AST THU MAY 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 21, 6:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
740 PM AST THU MAY 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      FAJARDO                 18.33N 65.66W
05/21/2009                   FAJARDO            PR   EMERGENCY MNGR

            ROUTE 3 IN FAJARDO AT THE INTERSECTION WITH ROUTE 194 WAS
            CLOSED DUE TO FLOODING.

&&

LROSA
Local storm report, May 21, 6:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
746 PM AST THU MAY 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      AGUADILLA               18.44N 67.15W
05/21/2009                   AGUADILLA          PR   EMERGENCY MNGR

            CULEBRINAS RIVER AT COLOSO WAS OUT OF ITS BANKS.

&&

LROSA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:46 AM CDTAreal Flood AdvisoryJSJ2 hr
May 21, 1:24 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 2:05 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 2:26 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 3:37 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 3:55 PM CDTFlash Flood WarningJSJ79 min
May 21, 6:30 PM CDTFlash Flood WarningJSJ74 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.